Alabama, 2004Flash Flooding in Alabama, June 28, 2004
June 28, 2004 · NWS HUN · 2 events in 1 county or zone
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 28, 9:25 AM CST, 15 minutes earlier.
Area forecast discussion, Jun 28, 9:25 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1025 AM CDT MON JUN 28 2004
.UPDATE...
IR AND SURFACE THROUGH 500 MILLIBAR ANALYSIS THIS MORNING INDICATES
THAT SHORT WAVE AS SHOWN BY MODELS IS MOVING THROUGH THE FA THIS
MORNING. WEAK FRONTAL BOUNDARY CONTINUES TO MEANDER ALONG THE
ALABAMA/TENNESSEE BORDER AS REFLECTED BY DEWPOINTS IN MY NORTH AND
NORTHWEST COUNTIES IN THE MID 60S COMPARED WITH NEAR 70 DEWPOINTS
FROM HUNTSVILLE EXTENDING EASTWARD TO ALABAMA/GEORGIA BORDER.
WILL AMEND ZONES TO ADJUST PRECIP CHANCES UPWARD ACROSS TENNESSEE
COUNTIES DUE TO INCREASED SHRA/EMBEDDED TSRA DEVELOPMENT ACROSS THE
FORECAST AREA THIS MORNING. LATEST 88-D IMAGES FROM HTX AND GWX AND
OHX ALL INDICATE THAT LIGHT/MODERATE RAIN WILL CONTINUE OVER NEXT
FEW HOURS ACROSS ALL OF MY ZONES. WILL ALSO ADJUST DOWN TEMPS DUE TO
CLOUDS/PRECIP FA-WIDE TO 75 TO 80 DEGREE RANGE. DO BELIVE THAT SHRA
COVERAGE SHOULD BECOME MORE SCATTERED IN VARIETY BY AFTERNOON AND
COULD SEE SOME BREAKS IN CLOUDS WHICH MAY ALLOW FOR TEMPS TO REBOUND
FROM AROUND 70 DEGREES AT 15Z ACROSS THE FA.
&&
.PREV DISCUSSION...
VIPIR RADAR MOSAIC SHOWING ONE CLUSTER OF SHRA EXTENDING FROM SW TN
INTO NE MS/NW AL WITH ANOTHER CLUSTER OF SHRA/TSRA FROM SRN AR INTO
WEST CENTRAL MS. THIS 2ND CLUSTER OF PRECIP IS CERTAINLY THE MORE
IMPRESSIVE OF THE TWO AND EXTRAPOLATION OF THE EWD MOVEMENT WOULD
PLACE THE PRECIP ACROSS OUR FAR SRN AREAS LATER THIS MRNG. WATER
VAPOR IMAGERY AND PROFILER DATA SHOWS A WELL-DEFINED S/W TROUGH
PUSHING ACROSS SRN AR THIS MRNG...AND THE SHORT RANGE MODELS TRACK
THE FEATURE ACROSS NRN AL IN THE 15-21Z TIME RANGE TODAY. AT THE
SFC...A QUASI-STATIONARY BOUNDARY EXTENDED FROM NRN GA THROUGH
EXTREME SRN TN INTO CENTRAL AR. 00Z RAOBS FROM OHX AND BMX PRETTY
WELL TELL THE STORY OF THE AIRMASS CHANGE FROM ONE SIDE OF THE
SFC-H8 FRONT TO THE OTHER.
IN THE SHORT TERM...AM NOT PLANNING SIGNIFICANT CHANGES TO THE FCST.
WILL TAPER POPS SLIGHTLY FROM SOUTH (HIGHEST) TO NORTH (LOWEST)
BASED ON RADAR AND MODEL TRENDS. MUCH LIKE YDY...UVM WILL BE
MAXIMIZED IN THE MRNG TO VERY EARLY AFTN TIME FRAME...WITH PERHAPS
SOME SUBSIDENCE (SUN BREAKS?) LATE IN THE DAY. SPC HAS FAR SERN
COUNTIES IN DAY1 SLIGHT RISK...BUT OVERALL THREAT LOOKS LOW UNLESS
SUBSTANTIAL HEATING CAN BE REALIZED AHEAD OF S/W TROUGH PASSAGE. AT
THIS TIME...THAT APPEARS UNLIKELY WITH PERHAPS BETTER POTENTIAL TO
OUR SOUTH. STILL CANNOT RULE OUT AN ISOLD STRONG/MARGINALLY SEVERE
CELL.
WILL HOLD ONTO A SLGT CHC POP FOR EVENING SHRA/TSRA...BUT WOULD
ANTICIPATE SOME CLEARING IN THE WAKE OF THE TROUGH PASSAGE TONIGHT.
HOWEVER...THE SHORT RANGE MODELS HAVE NOW TRENDED TOWARD
MAINTAINING/REINFORCING THE TROUGH ACROSS THE OH/TN VLYS THROUGH THE
MID WEEK PERIOD. THIS...COUPLED WITH THE PRESENCE OF THE
QUASI-STATIONARY BOUNDARY (OR THE REMNANTS OF IT)...MAY RESULT IN
MORE OF AN ACTIVE PATTERN THAN PREVIOUSLY THOUGHT FOR THE COMING
WORK WEEK. THE 00Z/28 AND 12Z/27 ECMWF BOTH INDICATE A FAIRLY
WET/UNSETTLED 3-7 DAY PERIOD. THUS...HAVE TRENDED POPS UP AND TEMPS
DOWN (SLIGHTLY) IN THE EXTENDED TIMEFRAME.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 80 66 85 67 / 60 30 30 20
SHOALS 80 66 83 66 / 60 30 30 20
CULLMAN 80 67 84 68 / 70 30 30 20
FAYETTEVILLE 80 65 84 65 / 50 30 30 20
FT PAYNE 79 67 85 66 / 60 40 30 20
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
TROUTMAN
Hazardous weather outlook, Jun 28, 4:00 AM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CDT MON JUN 28 2004
ALZ001>010-016-TNZ076-096-097-281800-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
500 AM CDT MON JUN 28 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...(TODAY AND TONIGHT)...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
A STALLED FRONTAL BOUNDARY LOCATED ACROSS SOUTHERN TENNESSEE...
COMBINED WITH UPPER LEVEL DISTURBANCES AND A TROPICAL AIRMASS...
WILL KEEP SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY. LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE...LEADING TO THE POSSIBILITY OF
MINOR FLOODING. THE MOST LIKELY LOCATION TO RECEIVE HEAVY RAINFALL
WILL BE ACROSS CULLMAN COUNTY.
SEVERE THUNDERSTORMS ARE EXPECTED TO REMAIN TO THE SOUTH OF THE
TENNESSEE VALLEY. HOWEVER...STRONGER THUNDERSTORMS MAY PRODUCE BRIEF
WIND GUSTS TO 40 MPH...ESPECIALLY ACROSS CULLMAN COUNTY. RAIN
CHANCES WILL DIMINISH BY EVENING AS THE UPPER LEVEL SYSTEM MOVES EAST
OF THE AREA.
.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE TENNESSEE
VALLEY FOR MUCH OF THE WORK WEEK AS THE FRONTAL BOUNDARY REMAINS IN
THE AREA. THE BEST CHANCE FOR THUNDERSTORM ACTIVITY WILL BE EACH
AFTERNOON AS INSTABILITY INCREASES DURING THE HEAT OF THE DAY.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
PB
Flash Flood, Colbert
- When
- June 28, 9:40 AM CST to 11:00 AM CST
- Where
- Colbert County, Barton
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
Flash flooding was occurring with several inches of water over road.
Flash Flood, Colbert
- When
- June 28, 9:40 AM CST to 11:00 AM CST
- Where
- Colbert County, Allsboro
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
Flash flooding was occurring with several inches of water over area roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Guam, June 28, 20041 death · 1 event
- Heat in Texas, June 28, 20041 death · 1 event
- Flash Flooding in Texas, June 28, 2004$110,000 · 11 events
- Flash Flooding and Damaging Winds in Mississippi, June 28, 2004$107,000 · 55 kt wind · 7 events
- Lightning Strike in Mississippi, June 28, 20043 injured · 1 event
- Damaging Winds in Texas, June 28, 2004$30,000 · 56 kt wind · 2 events
- Hail and Damaging Wind in Texas, June 28, 2004$20,000 · 60 kt wind · 2 events
- Flash Flooding in Texas, June 28, 20045 events
- Damaging Winds and Heavy Rain in Puerto Rico, June 28, 200450 kt wind · 5 events
- Damaging Winds in Florida, June 28, 2004$4,000 · 50 kt wind · 4 events
- Flash Flooding in Texas, June 28, 20043 events
- Flash Flooding in Texas, June 28, 20043 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406209, 5406210.